Thunderstorm Wind, Palo Alto
- When
- September 4, 9:57 PM CST
- Where
- Palo Alto County, 3.61 mi W of West Bend
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.960, -94.520
Large trees were snapped.
Strong heating took place during the afternoon of the 4th. Temperatures warmed into the 90s across the state with dewpoint readings in the mid 60s to low 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Strong heating took place during the afternoon of the 4th. Temperatures warmed into the 90s across the state with dewpoint readings in the mid 60s to low 70s. CAPE increased to 3000 to 4000 J/kg by evening with the lifted index falling to -8 to -12 C. Downdraft CAPE was in the 1500 to 1800 J/kg range. The shear was decent with 30 to 50 kts of effective shear available. CAPE in the -10 to -30 C layer of the atmosphere was 800 to 1100 J/kg. The freezing level was quite high at 14,500 feet with precipitable water of 1.2 to 1.6 inches. The LCL was very high, in the 1500 to 2000 meter range. Strong dynamics were in place with a 90 kt jet to the north of the area. A cold front moved toward the state as low pressure was located over northeast Nebraska with a weak frontal boundary extending east from the low. Thunderstorms formed over eastern South Dakota into extreme northeast Nebraska and advanced rapidly east across northern Iowa. As the event progressed, part of the line took on a bow echo appearance as it pushed across northern Iowa. South of the line a strong outflow boundary pushed south through central Iowa. The bow echo produced high winds of 60 to 75 MPH as it plowed across the north. Numerous reports of tree and power line damage were received. Winds in the Mason City area topped out around 70 MPH, with winds farther south in Hamilton County approached 75 MPH. There were few reports of hail with the storms. Penny size hail was reported in the metro Des Moines area of Polk County. This was the largest hail report received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 4, 5:22 PM CST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 622 PM CDT TUE SEP 4 2012 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... PRIMARY CONCERN TONIGHT WILL BE CONVECTIVE TRENDS BUT CONFIDENCE IN THAT EVOLUTION IS DECREASING AS MOST MODELS...HIGH RES EXPLICIT AND PARAMETERIZED...ARE CURRENTLY OVERZEALOUS IN THEIR DEPICTION OF PRECIP. PRESENT SITUATION HAS 80KT JET FROM ROCKIES INTO IA ENHANCING DEEP/EFFECTIVE SHEAR. LITTLE IN THE WAY OF LARGE SCALE FORCING NOTED IMMEDIATELY UPSTREAM HOWEVER WITH RAP ANALYSIS AND WATER VAPOR IMAGERY FAIRLY BENIGN. ONLY SIGN OF LARGER SCALE UPWARD VERTICAL MOTION /UVM/ SEEMS TO BE ACROSS CENTRAL NE NEAR H85/H7 SHORT WAVE PER VISIBLE IMAGERY. OUR FORECAST AREA SEEMS PRIMED FOR DEVELOPMENT THERMODYNAMICALLY WITH UNCAPPED 2000-4000 J/KG MLCAPES. HOWEVER SPOTTY CONVERGENCE AND LITTLE TO NO UVM OVERHEAD HAVE RESULTED IN NO DEVELOPMENT AS OF YET. SMALL CELL ALONG HIGHWAY 20 DISSIPATED WHICH IS A SIGNAL THAT WE ARE NOT READY TO GO SURFACE BASED AND/OR HAVE INSUFFICIENT UPPER LEVEL SUPPORT. AT THE MOMENT FEEL THAT CONVECTIVE INITIATION IS GOING TO WAIT FOR AFOREMENTIONED NE UVM ALONG WITH INCREASED SYNOPTIC SCALE FORCING AHEAD OF MT/DAKOTAS SHORT WAVE AS IT MOVES EAST THIS EVENING. ECMWF/GFS QG FORCING INCREASES AS IT REACHES MN BY 06Z. 18Z RAP SUGGESTS WEAKLY CAPPED ELEVATED CAPES 2000 J/KG OR MORE WILL BE IN PLACE AND CERTAINLY CAPABLE OF SUPPORTING SEVERE WEATHER CONSIDERING OUR PROXIMITY TO THE JET. DCAPES SHOULD REMAIN QUITE HIGH OVERNIGHT WITH SOUNDINGS SHOWING PLENTY OF DRY AIR BELOW 3KM. THUS EXPECT NE CONVECTION TO SLOWLY DEVELOP AND MATURE AS IT REACHES IA MUCAPE AXIS WITH DAMAGING WINDS AND HAIL QUITE POSSIBLE. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... FORECAST CONCERNS FOR WEDNESDAY WILL DEAL WITH A STRONG COLD FRONT PUSHING ACROSS THE FORECAST AREA DURING THE MORNING AIDED BY A POTENT SHORT WAVE SWEEPING ACROSS THE NORTHERN PLAINS INTO IA. MOST OF THE CAPE AND SHEAR ARE AHEAD OF THE BOUNDARY SO ONGOING CONVECTION FROM THE OVERNIGHT WILL AFFECT THE EASTERN HALF OR SO OF THE FORECAST AREA. BEHIND THE FRONT MUCH COOLER AND DRIER AIR WILL PUSH INTO CENTRAL IOWA DURING THE AFTERNOON SO ANY THUNDERSTORM THREAT IN THE AFTERNOON WILL BE CONFINED TO THE FAR SOUTHEAST PORTION OF CENTRAL IOWA ON EAST. BEYOND WEDNESDAY WE BEGIN OUR SLIDE IN TEMPS AS HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT THROUGH LATE THURSDAY. WARM ADVECTION OCCURS THURSDAY NIGHT AHEAD OF THE NEXT SYSTEM TO AFFECT THE AREA. ON FRIDAY THETA ADVECTION INCREASES AND A SECOND SHORT WAVE ROTATES THROUGH THE NORTHERN AND CENTRAL PLAINS BRINGING AND ANOTHER FRONT WILL PUSH ACROSS IOWA BRINGING A REINFORCING SHOT OF COLD AIR. SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR WITH THIS FOLLOWED BY SOME VERY COOL AIR. TEMPERATURES OVER THE WEEKEND WILL ACTUALLY BE BELOW NORMAL BUT IT WILL BE DRY. && .AVIATION...05/00Z AFTERNOON CONVECTIVE DEVELOPMENT OCCURRED NE AND WEST OF SITES...THEREFORE HAVE DELAYED ONSET OF PRECIPITATION UNTIL LATER...WHEN DEVELOPMENT IN NEBRASKA PUSHES EAST INTO AREA. HAVE ONLY INCLUDED TS MENTION AT KFOD AND KDSM WITH DELAY IN TIMING...BUT COULD SEE AT ALL SITES. CEILINGS WILL REMAIN PRIMARILY VFR WITH HIGH BASED STORMS...BUT COULD SEE PERIODS OF MVFR OR LOWER CEILINGS IF STORMS AFFECT SITES. NOT ENOUGH CONFIDENCE TO INCLUDE MENTION ATTM. AS SYSTEM PUSHES EAST...CONDITIONS WILL BE DRY WITH VFR CEILINGS WEDNESDAY AFTERNOON. HOWEVER...WINDS WILL BE GUSTY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SMALL LONG TERM...FAB AVIATION...AWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 339 PM CDT TUE SEP 4 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-051100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN- 339 PM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON FAR NORTHEAST...AND THEN ACROSS WESTERN IOWA DURING THE EVENING PROGRESSING EASTWARD INTO THE STATE OVERNIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREATS DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT INTO FRIDAY. AT THIS TIME...ANY THREAT FOR SEVERE WEATHER APPEARS QUITE LIMITED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT. IAZ062-074-075-081>086-092>097-051100- POWESHIEK-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 339 PM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. AN ISOLATED SEVERE STORM WILL BE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY...WITH ADDITIONAL STORMS THURSDAY NIGHT INTO FRIDAY. AT THIS TIME...ANY THREAT FOR SEVERE WEATHER APPEARS LIMITED. .SPOTTER INFORMATION STATEMENT... SOME BRIEF SPOTTER ACTIVATION IS POSSIBLE TONIGHT. SMALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1008 PM CDT TUE SEP 4 2012 IAZ005-015-023-024-033>035-044-045-050330- CALHOUN-CARROLL-CRAWFORD-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER- 1008 PM CDT TUE SEP 4 2012 ...GUSTY WINDS WILL AFFECT THE AREA FROM THUNDERSTORMS WELL TOT HE NORTHWEST... AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 69 MILES NORTH OF CARROLL TO 36 MILES NORTH OF CARROLL TO 37 MILES WEST OF DENISON... MOVING SOUTHEAST AT 50 MPH. THOUGH THESE STORMS WILL REMAIN TO THE NORTH OF THE AREA FOR THE MOST PART...WINDS OF UP TO 50 MPH CAN BE EXPECTED TO EXTEND WELL AHEAD OF THE STORMS. LOCATIONS IMPACTED INCLUDE... SCHLESWIG... SAC CITY... RODMAN... POCAHONTAS... PLOVER... FONDA... CHARTER OAK... WHITTEMORE... WEST BEND... LYTTON... LAKE VIEW... KIRON... YETTER... WALL LAKE... ROLFE... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1035 PM CDT TUE SEP 4 2012 IAZ005-006-015-016-023>025-033>036-044>046-057-050430- AUDUBON-CALHOUN-CARROLL-CRAWFORD-GREENE-HAMILTON-HANCOCK-HUMBOLDT- KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WRIGHT- 1035 PM CDT TUE SEP 4 2012 ...GUSTY WINDS ADVANCE AHEAD OF STRONG THUNDERSTORMS... AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES NORTH OF ALGONA TO 19 MILES NORTHWEST OF FORT DODGE TO 21 MILES WEST OF DENISON...MOVING EAST AT 50 MPH. WINDS UP TO 50 MPH ARE LIKELY WELL AHEAD OF THE THUNDERSTORMS AND WILL COME WITHOUT RAINFALL. LOCATIONS IMPACTED INCLUDE... ALGONA AIRPORT... WALL LAKE... RUTLAND... PIONEER... MANSON... LEDYARD... DELOIT... BURT... BODE... ALGONA... YETTER... LIVERMORE... LAKOTA... HUMBOLDT... CLARE... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
The Des Moines radar (KDMX), 152 km away, was scanning. The volume nearest the first event began at 03:57 UTC.
16 thunderstorm wind, 1 hail. Local standard time, as filed.
Large trees were snapped.
An 8 inch diameter branch was down across the driveway.
Large trees were snapped.
A Large tree fell and toppled power lines in the town of Rolfe.
Strong winds broke several tree branches in Livermore.
Numerous small to medium branches down. High winds accompanied by pea size hail.
A large metal shed which was bolted to a concrete pad was twisted and ripped from the foundation.
Several branches downed.
Large trees toppled power lines along State Street in downtown Mason City.
Several 6 inch diameter limbs were down.
Several six inch diameter tree limbs were downed in downtown Fort Dodge.
A large linden tree was split in half due to strong winds.
A 55 MPH wind gust was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397565, 397568, 397569, 397566, 397578, 397623, 397962, 397561, 397580, 397562, 397567, 397570, 397563, 397961, 397960, 397564, 397560.